Potentiation of Warfarin Associated with Salsalate Therapy Resulting in Bleeding

Author(s): Joseph P. Rindone*, Chadwick K. Mellen.

Journal Name: Current Drug Safety

Volume 13 , Issue 2 , 2018

Become EABM
Become Reviewer

Graphical Abstract:


Abstract:

Background: Salsalate may offer many advantages over other non-steroidal antiinflammatory agents in patients taking warfarin, however a drug-drug interaction may occur which has not been reported in the medical literature or by the manufacturer of salsalate.

Objective: To report a case of warfarin potentiation associated with salsalate treatment, which resulted in bleeding.

Method: Clinical review of the course of a patient, who was stable on warfarin when salsalate therapy was added for chronic pain.

Case Report: A patient taking stable doses of warfarin for over 1 year (with good control) was prescribed salsalate 3 g/day for pain in his knee and lower back. Approximately 1 month later he presents to the anticoagulation clinic with bruising and an International Normalized Ratio (INR) of 6.8. The patient had a good response to his salsalate therapy and wanted to continue it. The warfarin was held for 3 days and dose lowered by 50 %. His bruising then subsided and he had good control of his warfarin therapy with INRs ranging from 1.9 to 2.2 over the next 4 months. The patient was then lost to follow up.

Conclusion: This case illustrates a strong association between starting salsalate and subsequent potentiation of warfarin, which heretofore has not been reported in the medical literature.

Keywords: Warfarin, salsalate therapy, interaction, INR, NSAIDS, antibiotic.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 13
ISSUE: 2
Year: 2018
Page: [141 - 143]
Pages: 3
DOI: 10.2174/1574886313666180219165742
Price: $58

Article Metrics

PDF: 22
HTML: 2